Jump to content

annabobana13: Stubborn leaky gut for years, autoimmunity, joint pain after taking Seroquel (antipsychotic)


annabobana13

Recommended Posts

I started taking 100 mg of Seroquel (an antipsychotic) in November 2020 after I was diagnosed with bipolar I. I was initially prescribed 400 mg of seroquel + several anti-anxiety/anti-depressants, but wanted to keep my prescriptions lower-dose because these medications are so strong. For the first 2 years of taking Seroquel, I felt better than I ever had in my life - healthy metabolism, sleeping properly, no mood swings, normal appetite, etc. However, when I moved to NYC I switched from getting my prescription from Walgreens to Rite Aid, and whatever was in the Rite Aid version of the pills gave me horrible diarrhea and GI symptoms for 3 months straight. The diarrhea was so bad that I decided to get off the pills entirely. 

 

After the 3-month episode of diarrhea, over the next 6 months I began developing heart palpitations, anxiety, joint pains, heat rashes, growing gray hair, I had no libido which was VERY unusual, and my mood swings came back (for reference, I’m 25. NOT normal). In March 2023, I had my blood tested because I was erupting into rashes every time I came out of the shower. My TSH levels were very high and my thyroid antibody levels were through the roof. I was diagnosed with autoimmune thyroiditis. 

I started seeing a naturopath in October 2023 and we did a full blood/urine panel, GI test, and nutrient deficiency test. It turns out, all my symptoms were caused by an infection of the GI tract (I had strep and staph in my gut, which are not supposed to be there). So, for the last 3 months I’ve been undergoing SIBO treatment - rifaximin, antimicrobials, low FODMAP diet, L-Glutamine, etc. I’m also on every supplement and biofilm disruptor imaginable. 

 

I’ve been carnivore for 1 month and that has helped tremendously with the bloating. Last week I started taking the Just Thrive spore probiotics, and those are helping me digest a bit as well. I’m also taking Pure Encapsulations digestive enzymes with every meal, I take apple cider vinegar before I eat anything, and I take every basic supplement imaginable to compensate for the fact that my body isn’t absorbing any nutrients. I’m doing an L-Glutamine cocktail with colostrum every day. I don’t drink alcohol, caffeine, and I’m literally only eating meat right now. I also do hot yoga 2-3x a week and work out every day. However, I still FEEL TERRIBLE. Every time I eat I erupt into joint inflammation and brain fog that makes me dread eating. My mood swings are unbearable because they correlate to my meal times, which correlate to inflammation. And I can’t eat anything except for very specific types of meat, otherwise I will have to lie down for 3 hours. 

 

Has anyone else dealt with this?? Specifically, horrible leaky gut after antipsychotics? I read that the liver + stomach + gut axis gets thrown off by antipsychotics. I have spent thousands of dollars on testing and supplements and I’m simply not seeing improvements in how horrible I feel. If anyone has gone through this, please let me know what you did to recover. I’m trying EVERYTHING and seemingly nothing is working

Edited by Emonda
Name to title
Link to comment
  • Emonda changed the title to annabobana13: Stubborn leaky gut for years, autoimmunity, joint pain after taking Seroquel (antipsychotic)
  • Moderator

Hi @annabobana13, and welcome to SA!  We are a community of volunteers providing peer support in the tapering of psychiatric medications and their associated withdrawal syndromes. 

 

I know you have already been sent a warning by Emonda, but if you could complete your drug signature, we would greatly appreciate it.  This gives us your history at a glance, so we know how to best help you.  Just click the following link, fill in your drug history with dates to the best of your memory (mine is terrible lol).  Add any supplements that you are taking as well.

 

Your Drug Signature

 

I'm so very sorry this happened to you.  We do strongly advise against changing manufacturers of your medications for this very reason- many people here have terrible reactions of various sorts when changing manufacturers.  So you certainly aren't alone in that.

 

You are correct, psychiatric drugs of all sorts do disrupt our gut microbiome.  Serotonin is produced in large amounts in the gut as well, so that likely explains why the mood swings and poor libido hit you after taking these meds for a while.  The fact that you are dealing with Hashimoto's thyroiditis on top of this must be very difficult. 

 

We have many members who have developed serious gut issues with these medications- if you type 'leaky gut' into the search bar at the top, and ensure that 'everywhere' is selected in the drop down menu, you will get a list of members who have had similar issues.  Some of them have found solutions as well, so you may find reading through some of these threads useful.  And even if you don't, sometimes it's nice to know you aren't alone. 

 

If I'm reading your message correctly, you've been off your meds for a couple of years- this is wonderful!  It does look like you had some acute withdrawal issues, with the palpitations, anxiety, etc, and your situation has now morphed into more of a chronic, protracted withdrawal.  This, unfortunately, is also very common issue around here.  Read more about protracted withdrawal here: 

 

Protracted Withdrawal or PAWS

 

The good news is that we do heal.  It can take a very long time, though.  My last protracted withdrawal situation was about 7 years long.  That being said, I wasn't really aware of withdrawal syndromes at the time, and I likely could have treated my body and brain better in order to heal faster.  

 

It sounds like you have tried a million things to get well, as many people here have, and are still struggling.  Sadly, that's because the biggest answer is TIME, rather than more supplements, etc.  Here at SA, we only recommend two supplements- magnesium and Omega-3 fatty acids.  Both have been proven useful in withdrawal.  Unfortunately, however, many people here have developed hypersensitivity reactions to many medications, supplements and even foods while dealing with withdrawal issues.  The number of supplements you seem to be taking, under the circumstances, does concern me- you may be inadvertently making things worse rather than better.  We typically recommend starting very slowly with any medication or supplement, if we absolutely have to take them due to nutritional deficiencies or other medical reason in order to avoid hypersensitivity reactions.  You may wish to reconsider your path here, and just give your gut time to heal on its own.  

 

I do want to draw your attention to a couple of other threads here regarding gut issues.  Many of us do develop issues with histamine intolerance when coming off of psychiatric medications, so you may wish to consider trying a low histamine diet for a few months to see if it helps.  And also a thread on probiotics- definitely some good info there, with respect to their use and withdrawal from psychiatric meds.

 

Probiotics and gut health

Histamine Food Intolerance

 

Definitely go down the rabbit hole and search those terms in the search bar as well, as I described above.  You'll find lots and lots of members with similar experiences.

 

Overall, I do believe you can heal from this, and I'm very glad you've found this site.  I hope you can read the attached information (and lots more), and make some decisions about how to proceed to help yourself heal.  

 

I want to apologize for the delay responding- we are all volunteers here, and sometimes things get a little busy.

 

This is your introduction topic- each member gets one intro topic, so no need to start another one.  You can post updates, questions, etc here.  I look forward to following your healing journey, and I'm here to help in any way I can!  ❤️

 

 

 

 

1995- 2007- On and off multiple antidepressants (Prozac, Paxil, Effexor, Wellbutrin, escitalopram). Memory poor- can’t remember dates. Always tapered fast or CT.  2007- tapered Wellbutrin, zopiclone and escitalopram over one month to get pregnant.  Withdrawal hell for many years.

2009- Daughter born 🥰 Post partum depression/psychosis- no meds taken.

2016- Back on escitalopram due to job change/anxiety

2022- Severe covid infection- Diagnosed with long covid 08/22.

2023- 01/23- Long term disability approved for long covid.  Started taper under MD advice from 20mg: 11/23- 15mg. 2024- March-10mg. Started low dose naltrexone for long covid-5mg- terrible reaction, reduced to 0.5mg.  April- 10mg escitalopram, 1.0mg LDN. May 1- 9.0mg escitalopram, 1.0mg LDN. May 15- 9.0mg escitalopram, 1.5mg LDN.  June 12- 8.5mg escitalopram, 1.5mg LDN.  July 8- Brassmonkey micro taper started.  8.4mg escitalopram, 1.5mg LDN.  July 15- 8.3mg esc, 1.5mg LDN.  July 18 8.3mg esc, 2.0mg LDN

 

Supplements/other meds: Vitamin D, B12, Claritin

 

I am not a doctor.  I don't even play one on TV.  This is not medical advice, but based on personal experience.  Please consult a medical professional.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy